Depression is one of the most common reasons women stop taking birth control pills. Despite this, research can’t explain the connection. If you experience depression while you’re on birth control pills, should you stop taking the pills? Here’s more on this controversial topic.
Birth control pills contain hormones. These hormones change how your reproductive organs work in order to prevent pregnancy. Combination pills contain man-made versions of the female hormones estrogen and progesterone. These hormones prevent the release of an egg from the ovary, or ovulation. They also thicken your cervical mucus, which makes it hard for sperm to travel to your uterus and fertilize an egg.
Low-dose progesterone birth control pills, known as minipills, also change cervical mucus. Minipills take prevention one step further by thinning the lining of the uterus. This makes it difficult for implantation to occur.
The side effects of birth control are generally mild. These may include:
- spotting or irregular bleeding
- sore breasts
- a headache
- changes in libido
Many women also report weight gain and depression or mood swings.
Depression is more than a temporary case of the blues. It’s a mood disorder characterized by long-term feelings of sadness and disinterest. Depression can interfere with daily life. The symptoms range in severity and may include:
- persistent sadness
- persistent anxiety
- feelings of hopelessness or pessimism
- decreased energy
- difficulty concentrating
- a loss of interest in hobbies
- reduced libido
- increased or decreased appetite
- suicidal thoughts
- suicide attempts
- digestive problems
It’s difficult to know why depression happens. The following are often thought to be causes:
- the environment
In some cases, depression can be linked to a traumatic event. In many cases, there’s no obvious cause.
Depression and mood swings are commonly reported side effects of birth control pills. Researchers have been unable to prove or disprove a link. The research is often conflicting.
A pilot study showed that depression is the most common reason women stop using birth control pills. It also found women using combination birth control pills were “significantly more depressed” than a similar group of women not taking the pills.
By contrast, a more recent study published in the Archives of Gynecology and Obstetrics (AGO) concluded that depression isn’t a common side effect of birth control pills. This study maintained that the link between the two is unclear.
Despite the lack of a definite link, many women report feeling depressed while taking birth control pills. According to the AGO study, this may be due to “the inconsistent use of the word depression.” This could also be due to variance in pill formulations
The perceived connection may also be due to a large number of women with depression. Approximately 12 million women in the United States experience clinical depression each year. Although exact numbers can’t be confirmed, it’s likely that many of those women take birth control pills. In some cases, the timing of depression may be a coincidence.
One study showed birth control pills may improve mood swings. The study used data from 6,654 non-pregnant, sexually active women ages 25 to 34 taking hormonal contraception. These women had fewer symptoms of depression and were less likely to report a suicide attempt than women using less effective contraception or no contraception.
Even though the evidence is contradictory, many drug manufacturers list depression on birth control package inserts as a possible side effect. For example, the physician’s insert for the combination pills Ortho Tri-Cyclen and Ortho-Cyclen lists mental depression as a side effect likely to be caused by the drug.
Depression is serious and shouldn’t be taken lightly. If you’re experiencing the symptoms of depression, ask your doctor for a referral to a mental health professional. Your symptoms may be relieved through therapy or antidepressant medications.
If you’re in a depressive crisis or feeling suicidal, call 911, go to your local emergency room, or call the National Suicide Prevention Lifeline at 1-800-273-TALK (8255).
To date, research hasn’t proven an undeniable link between birth control pills and depression. Still, the anecdotal evidence is strong. You know your body better than anyone. If you’re on birth control pills and experience depression symptoms for the first time, call your doctor. You should also call your doctor if previous depression symptoms worsen. Your doctor can help you decide if you should stay on your current pills, try another formulation, or use another form of contraception that doesn’t contain hormones.